Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 308, NWS Midland/Odessa, TX

August 11, 2009Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 11, 2009, 4:25 PM CDT for Mitchell County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2009, 4:25 PM CDT (21:25 UTC)
Expired
Aug 11, 2009, 5:15 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Mitchell County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:42 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 11, 2:42 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT TUE AUG 11 2009

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS AFTERNOON DUE TO THREE SEPARATE
TRIGGERING MECHANISMS. ISOLATED CONVECTION OUT WEST IS DUE TO
TERRAIN...STRONG THUNDERSTORMS ACROSS OUR NORTHERN CWA ARE DUE TO
A QUASI STATIONARY FRONT...AND CONVECTION IN THE EASTERN PERMIAN
BASIN IS DEVELOPING ALONG A 850MB THETA E AXIS. PRECIPITABLE WATER
IS MODEST AT 1.25-1.5 INCHES SO SLOW MOVING STORMS WILL HAVE SOME
POTENTIAL TO PRODUCE LOCALIZED MINOR FLOODING. 88D VWP SHOWS
EASTERLY WINDS AT 10 KTS THROUGH THE LOWEST 7KM SO THE SEVERE
THREAT WILL BE MINIMAL WITH SUCH WEAK SHEAR. AM EXPECTING THE
TERRAIN CONVECTION TO DISSIPATE FIRST TONIGHT...WITH THE STORMS
HOLDING ON LONGEST WHERE THE FRONT AND THETA E RIDGE AXIS
INTERSECT IN THE NORTHEASTERN PERMIAN BASIN.

THE FRONT WILL SLOWLY SAG SOUTH TOMORROW CONTINUING TO PROVIDE A
FOCUS FOR CONVECTION. I MAY HAVE UNDERDONE POPS WED FROM THE DAVIS
MOUNTAINS TO THE LOWER TRANS PECOS REGION AND THE MID SHIFT WILL
HAVE TO TAKE A CLOSE LOOK AT THIS TONIGHT. THE FRONT WILL NOT HAVE
MUCH OF AN EFFECT ON TEMPS AND WILL LIFT BACK NORTH ON THURSDAY.

THE UPPER RIDGE CURRENTLY OVER NEW MEXICO WILL SHIFT EAST AS A
DEEP WEST COAST TROUGH DEVELOPS. MODELS ARE IN DECENT AGREEMENT ON
THIS BUT THERE ARE SOME AREAS OF UNCERTAINTY. COOLED TEMPS DOWN ON
FRIDAY DUE TO THE 12Z GFS SHOWING A LEADING UPPER TROUGH MOVING
ACROSS THE AREA...INCREASING CLOUDS AND PRECIP...AND WITH LESS
SUBSIDENCE SHOULD KEEP TEMPS COOLER. HOWEVER THERE ARE SOME
INDICATIONS THAT THE GFS MAY BE FAST...OR IT MAY NOT HAPPEN AT
ALL. SOMETHING ELSE THE GFS IS SHOWING IS AN UPPER TROUGH
APPROACHING FROM THE EAST AROUND THE SOUTHEAST U.S. HIGH MOVING
INTO THE BIG BEND REGION ON SUNDAY. IF THIS WERE TO HAPPEN WE
COULD SEE POPS INCREASE AGAIN...BUT THE GFS IS NOTORIOUS FOR ITS
POOR HANDLING OF SUCH SYSTEMS AND THUS CONFIDENCE IS LOW FOR THIS
MODEL SOLUTION LATE IN THE FORECAST PERIOD.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  94  70  95  /  40  20  20  10
CARLSBAD NM                69  94  70  99  /  30  20  10  10
DRYDEN TX                  74  99  74  96  /  20  20  20  10
FORT STOCKTON TX           72  97  72  98  /  30  20  20  10
GUADALUPE PASS TX          66  94  65  94  /  30  20  10  20
HOBBS NM                   71  97  70  99  /  40  20  10  10
MARFA TX                   59  88  60  90  /  30  20  10  20
MIDLAND INTL AIRPORT TX    72  95  71  97  /  30  20  20  10
ODESSA TX                  73  95  72  96  /  30  20  20  10
WINK TX                    74 102  75 102  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/10
Hazardous weather outlook, Aug 11, 1:49 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT TUE AUG 11 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CDT TUE AUG 11 2009 /1249 PM MDT TUE AUG 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY OVER SOUTHEAST NEW MEXICO AND THE WESTERN LOW
ROLLING PLAINS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND
HEAVY RAINFALL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS INTO THE WEEKEND...MAINLY
OVER THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO.  ANY STORMS
THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY
WINDS...AND BRIEF HEAVY RAINFALL.  OTHERWISE...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Aug 11, 3:40 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CDT TUE AUG 11 2009

TXZ069-112115-
UPTON-
340 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEAST UPTON COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES EAST OF RANKIN AT
336 PM CDT...MOVING NORTH AT 5 MPH.

WINDS GUSTING TO AROUND 50 MPH AND PEA SIZED HAIL ARE POSSIBLE.
OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN ALSO BE
EXPECTED. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY
DEVELOP RAPIDLY.

THIS THUNDERSTORM WILL IMPACT RANKIN AND MOTORISTS ON U.S. HIGHWAY
67 EAST OF RANKIN.

SEEK SHELTER IF THIS THUNDERSTORM APPROACHES YOUR LOCATION.
Special weather statement, Aug 11, 3:48 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT TUE AUG 11 2009

TXZ053-112130-
MITCHELL-
348 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN MITCHELL COUNTY.

AT 345 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF COLORADO CITY AT 345 PM CDT.  THIS STORM WAS NEARLY STATIONARY.
GUSTY WINDS NEAR 50 MPH...SMALL HAIL UP TO THE SIZE OF
MARBLES...HEAVY RAIN...AND DEADLY CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THIS STORM.

SEEK SHELTER INDOORS IF STORMS APPROACH YOUR AREA.
Special weather statement, Aug 11, 3:50 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CDT TUE AUG 11 2009

TXZ052-112115-
HOWARD-
350 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN HOWARD COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 1 MILE EAST OF FORSAN AT
346 PM CDT...MOVING WEST AT 10 MPH. ANOTHER INTENSIFYING
THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BIG SPRING...MOVING
WEST AT 10 MPH. WINDS GUSTING TO AROUND 50 MPH AND PEA SIZED HAIL
ARE POSSIBLE. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY
DEVELOP RAPIDLY.

THESE THUNDERSTORMS WILL IMPACT FORSAN...BIG SPRING AND MOTORISTS ON
INTERSTATE 20.

PEOPLE IN SOUTHERN HOWARD COUNTY...INCLUDING THE CITY OF BIG
SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THESE THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 4:17 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 PM CDT TUE AUG 11 2009

TXZ045-112145-
GAINES-
417 PM CDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL GAINES COUNTY.

AN INTENSIFYING THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF
MARBLES AND GUSTY WINDS NEAR 50 MPH WAS LOCATED 3 MILES SOUTHWEST OF
SEMINOLE AT 416 PM CDT. THE STORM WAS NEARLY STATIONARY. IN ADDITION
TO STRONG WINDS AND SMALL HAIL...DEADLY CLOUD TO GROUND LIGHTNING
WILL ACCOMPANY THIS STORM.

SEEK SHELTER INDOORS IF THIS STORM IS NEAR YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:30 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
Aug 11, 4:45 PM CDTAreal Flood AdvisoryMAFHoward105 min
Aug 11, 4:47 PM CDTFlash Flood WarningMAFMitchell3 hr
Aug 11, 5:45 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward45 min
Aug 11, 6:11 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.